New Mexico, 2015

Flash Flood in New Mexico, July 22, 2015

July 22, 2015 · NWS EPZ · 1 event in 1 county or zone

Moderate moisture and instability was located over the Sacramento Mountains. Weak flow aloft kept storm motion very slow and an isolated storm developed near Timberon and produced some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moderate moisture and instability was located over the Sacramento Mountains. Weak flow aloft kept storm motion very slow and an isolated storm developed near Timberon and produced some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 1:18 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 22, 1:18 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
218 PM MDT WED JUL 22 2015

.SYNOPSIS...
PLENTIFUL MOISTURE REMAINS OVER THE REGION FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THE REST OF THIS AFTERNOON AND
TONIGHT. THE MOISTURE PLUME WILL BECOME GRADUALLY WEAKER THE NEXT
FEW DAYS WITH THUNDERSTORMS BECOMING MORE ISOLATED IN COVERAGE
OVER THE NEXT FEW DAYS. TEMPERATURES WILL CONTINUE TO RISE ABOVE
NORMAL WITH SOME AREAS APPROACHING THE 100 DEGREE MARK BY THE
WEEKEND.

&&

.DISCUSSION...
AVAILABLE ATMOSPHERIC MOISTURE WILL FUEL SCATTERED SHOWERS AND
THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. BEST CHANCES
FOR RAIN WILL BE MAINLY BE MOUNTAIN ZONES AND LOWLAND AREAS WEST
AND NORTH OF LAS CRUCES. STORM DEVELOPMENT WILL BE AIDED BY A WEAK
UPPER LEVEL DISTURBANCE THAT IS MOVING THROUGH THE REGION. PERIODS
OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW WATER CROSSINGS IS POSSIBLE

A FAIRLY STATIC WEATHER PATTERN WILL OCCUR THROUGH THE FIRST PART
OF NEXT WEEK WITH A LARGE AREA OF HIGH PRESSURE ANCHORED OVER
TEXAS AND A BROAD TROUGH ON THE WEST COAST. THIS PATTERN WILL
KEEP A WEAK PLUME OF MOISTURE FLOWING INTO THE DESERT SOUTHWEST
FOR THE NEXT SEVERAL DAYS. THE PLUME WILL BECOME MORE DIFFUSE OVER
TIME AS A RESULT OF INCREASING HIGH PRESSURE ALOFT. ASSOCIATED
PRECIPITABLE WATER VALUES WILL DROP BACK TO NEAR NORMAL VALUES
FOR THE REGION FOR THIS TIME OF YEAR. THIS WILL RESULT IN ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS MAINLY IN THE
AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE SPOTTY AND GENERALLY
LIGHTER THAN IN DAYS PAST.

MOUNTAIN ZONES...AIDED BY OROGRAPHIC LIFT WILL CONTINUE TO SEE A
HIGHER FREQUENCY OF STORMS ALONG WITH HIGHER RAIN AMOUNTS OVERALL.
THE LOWLANDS WILL GET OCCASIONAL STRONG STORMS THAT COULD PRODUCE
HEAVIER RAIN AMOUNTS...BUT OVERALL STORMS WILL LIKELY BE HIGH
BASED...PRODUCING LIGHTER PRECIPITATION AND STRONGER WIND GUSTS IN
THE 50 MPH RANGE. WITH SOMEWHAT DRIER CONDITIONS EXPECTED... DAY
TIME TEMPERATURES WILL RISE BACK UP ABOVE NORMAL WITH SOME LOWLAND
AREAS REACHING 100 DEGREES BY THE WEEKEND.

THE OUTLOOK FOR THE EXTENDED PERIOD NEXT WEEK IS TRENDING TOWARD
MOSTLY DRY AND VERY WARM. HIGH PRESSURE ALOFT IS EXPECTED TO
SHIFT MORE TO THE WEST AS THE WEST COAST TROUGH MOVES OUT OF THE
AREA. THIS PATTERN WILL CONTINUE TO HELP SUPPRESS MOST STORM
ACTIVITY BUT ISOLATED STORMS WILL STILL BE POSSIBLE. ABOVE NORMAL
TEMPERATURES WILL ALSO CONTINUE THROUGH MUCH OF NEXT WEEK.

&&

.AVIATION...VALID 23/00Z-24/00Z.
ISOLATED THUNDERSTORMS OVER HIGHER TERRAIN AREAS WILL MOVE INTO THE
LOWLANDS THIS EVENING...AIDED BY OUTFLOW BOUNDARY INTERACTIONS.
EXPECT BRIEF IFR WITH GUSTS TO 40 KNOTS IN VICINITY OF
THUNDERSTORMS... WITH OUTFLOW AWAY FROM STORMS GENERALLY 25 KTS OR
LESS. STABLE AIR WEST OF THE CONTINENTAL DIVIDE...THUS EXPECT STORMS
TO FAVOR EASTERN AREAS...ESPECIALLY AREAS EAST OF AN LRU-ELP LINE.
OVERALL TS CHANCES DECREASE STARTING THURSDAY AS UPPER LEVEL
MOISTURE SHIFTS TO THE WEST.

&&

.FIRE WEATHER...
THUNDERSTORMS OVER THE HIGH TERRAIN WILL WORK INTO
THE LOWLANDS THIS EVENING...FAVORING AREAS EAST OF THE CONTINENTAL
DIVIDE WHERE INSTABILITY IS STRONGER. MONSOONAL MOISTURE PLUME WILL
SHIFT WEST OF THE AREA OVER THE NEXT FEW DAYS...LIMITING OVERALL
THUNDERSTORM COVERAGE ESPECIALLY IN THE LOWER ELEVATIONS. STILL...
LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR MIN RH VALUES TO REMAIN IN
THE 20S AND 30S...AND LIGHT-MODERATE WESTERLY WINDS WILL PREVAIL.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  74  97 /  40  10  30  20
SIERRA BLANCA           70  93  69  95 /  40  20  30  20
LAS CRUCES              70  94  69  96 /  30  10  20  20
ALAMOGORDO              69  93  69  96 /  30  10  20  20
CLOUDCROFT              56  73  56  75 /  50  40  40  50
TRUTH OR CONSEQUENCES   69  92  69  95 /  30  10  30  20
SILVER CITY             63  85  62  87 /  30  20  20  40
DEMING                  70  94  69  95 /  40  20  20  20
LORDSBURG               68  92  66  92 /  40  30  30  20
WEST EL PASO METRO      74  96  73  98 /  40  10  20  20
DELL CITY               70  96  70  98 /  50  20  20  20
FORT HANCOCK            73  96  72  98 /  50  10  30  20
LOMA LINDA              69  91  69  93 /  40  10  30  20
FABENS                  72  96  71  98 /  40  10  30  20
SANTA TERESA            72  95  71  96 /  40  10  20  20
WHITE SANDS HQ          71  94  70  96 /  30  10  20  20
JORNADA RANGE           69  93  68  95 /  30  10  20  20
HATCH                   69  94  68  95 /  30  10  20  20
COLUMBUS                70  93  69  95 /  40  20  20  20
OROGRANDE               71  93  70  96 /  30  10  20  20
MAYHILL                 59  81  59  83 /  50  40  30  50
MESCALERO               58  82  58  84 /  50  30  30  40
TIMBERON                59  81  59  83 /  50  30  30  40
WINSTON                 61  84  60  86 /  30  30  30  40
HILLSBORO               66  91  64  92 /  30  20  30  30
SPACEPORT               69  93  68  95 /  30  10  30  20
LAKE ROBERTS            60  84  58  85 /  40  40  30  50
HURLEY                  65  88  63  89 /  40  20  20  30
CLIFF                   65  91  63  92 /  30  30  30  30
MULE CREEK              63  89  61  90 /  20  40  20  30
FAYWOOD                 65  89  64  90 /  30  20  20  30
ANIMAS                  68  91  67  92 /  50  40  30  30
HACHITA                 68  92  67  93 /  40  30  30  20
ANTELOPE WELLS          66  88  65  88 /  40  40  40  30
CLOVERDALE              65  85  64  86 /  50  50  50  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Jul 22, 10:54 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1154 AM MDT WED JUL 22 2015

NMZ401>417-TXZ418>424-231800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1154 AM MDT WED JUL 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED MOUNTAIN BASED THUNDERSTORMS SHOULD DEVELOP THIS
AFTERNOON AND SPREAD TO THE LOWLANDS LATER THIS AFTERNOON AND
TONIGHT. STORMS WILL PRODUCE PERIODS OF MODERATE TO HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. LOCALIZED
FLOODING WILL BE POSSIBLE NEAR HEAVIER RAINFALLS AND MAY IMPACT
DRAINAGES...NORMALLY DRY ARROYOS AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MOIST SOUTHERLY FLOW WILL BECOME A BIT WEAKER OVER THE NEXT
FEW DAYS THAT WILL PARTLY DIMINISH THUNDERSTORM ACTIVITY ACROSS
THE AREA THE NEXT FEW DAYS. ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE IN THE AFTERNOON AND EVENING.  PERIODS OF MODERATE TO
OCCASIONALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE FROM THESE STORMS. LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW WATER CROSSINGS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THE EL PASO WEATHER OFFICE VIA OUR 800 SPOTTER NUMBER OR VIA
TWITTER INCLUDING OUR HANDLE @NWSELPASO.

LUNDEEN

In the hours before

Special weather statement, Jul 22, 1:03 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
203 PM MDT WED JUL 22 2015

NMZ415-416-222045-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
203 PM MDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 245 PM
MDT...

AT 203 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER WEED...OR 14 MILES NORTHEAST OF TIMBERON...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAYHILL...
WEED...
SACRAMENTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3296 10535 3273 10535 3268 10555 3284 10564
      3302 10532 3296 10532
TIME...MOT...LOC 2003Z 244DEG 15KT 3279 10552

LANEY

The radar

The Holloman AFB radar (KHDX), 58 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 22, 5:38 PM MST to 7:00 PM MST
Where
Otero County, 8.67 mi SE of Sunspot to 10.7 mi SSE of Sunspot
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.669, -105.741

Fire Official reported that the Sacramento River was over its banks at the Timberon Lodge. Heavy rain was still occurring and streets were flooding in Timberon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596235.